Death of 26-Year-Old Man Linked to Pfizer Vaccine: New Zealand Officials

By Jack Phillips
Jack Phillips
Jack Phillips
Breaking News Reporter
Jack Phillips is a breaking news reporter at The Epoch Times based in New York.
December 21, 2021 Updated: December 21, 2021

Authorities in New Zealand this week linked the death of a 26-year-old man to Pfizer’s COVID-19 vaccine, saying the individual suffered from myocarditis, a type of inflammation of the heart muscle, after taking the first dose.

“With the current available information, the board has considered that the myocarditis was probably due to vaccination in this individual,” a COVID-19 Vaccine Independent Safety Monitoring Board said in a statement, adding it “extends its deepest sympathies to the family, whānau, and friends of the people involved.” Whānau is a Maori language word for extended family.

The death is New Zealand’s second that has been linked to the Pfizer shot. Health officials in August said a woman died after taking two doses of the mRNA vaccine.

The man, who was not identified, died within two weeks of taking his first dose. He had not sought any medical treatment or advice for his symptoms, said officials.

New Zealand’s vaccine safety board said two other people, including a 13-year-old, died with possible myocarditis after receiving their shots. The authority said more details needed to be obtained first before linking the child’s death with the vaccine, while they said the other death—a man in his 60s—was unlikely related to the Pfizer shot.

“The benefits of vaccination with the Pfizer vaccine for COVID-19 continue to greatly outweigh the risk of such rare side effects,” the monitoring board’s statement said. It added that COVID-19 itself can cause myocarditis and other serious side effects.

According to the Centers for Disease Control and Prevention (CDC) in an update on vaccines last month, the agency considers myocarditis cases to be rare and most often occur following the second dose. Chest pain, shortness of breath, and feelings of a fluttering heart are symptoms.

“The known risks of COVID-19 illness and its related, possibly severe complications, such as long-term health problems, hospitalization, and even death, far outweigh the potential risks of having a rare adverse reaction to vaccination, including the possible risk of myocarditis,” said the CDC.

The Epoch Times has contacted Pfizer for comment.

A Pfizer spokesperson told CNBC that the pharmaceutical giant was aware of the death, saying it is monitoring all possible adverse event reports. The spokesperson said that Pfizer believes the vaccine provides more benefit than risk.

Earlier this month, a federal agency that deals with compensations, the Countermeasures Injury Compensation Program, confirmed it is paying out one of the 4,751 claims that have alleged injuries or death arising from the administration of a COVID-19 countermeasure. That can include vaccines, drugs, or medical devices.

“One COVID-19 claim has been determined eligible for compensation and is pending a review of eligible expenses,” the Countermeasures Injury Compensation Program said in a brief statement. No additional details were provided.

Meanwhile, about 10,000 Australians have indicated they will file COVID-19 vaccine claims, alleging injury or loss of income.

Jack Phillips
Breaking News Reporter
Jack Phillips is a breaking news reporter at The Epoch Times based in New York.